Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Morristown, TN

July 28, 2001Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 28, 2001, 6:50 PM EDT for Hamilton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2001, 6:50 PM EDT (22:50 UTC)
Expired
Jul 28, 2001, 9:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 282253
FFWMRX

TNC065-290145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 945 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 8 MILES SOUTHWEST OF HARRISON...
  OR NEAR CHATTANOOGA.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD   
  WAS MOVING NORTHEAST AT 10 MPH.  ADDITIONAL THUNDERSTORMS WITH
  HEAVY RAINS WILL MOVE EAST NORTHEAST INTO HAMILTON COUNTY FROM
  MARION COUNTY AND NORTHEAST ALABAMA.  

* LOCATIONS IN THE WARNING INCLUDE...
  HARRISON...MIDDLE VALLEY...SODDY-DAISY...SHADY GROVE

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1 TO 1.5 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 1 HOUR. AN ADDITIONAL 1 TO 
2 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 2 HOURS.

AT 640 PM EDT LOCAL LAW ENFORCEMENT REPORTED NUMEROUS STREET FLOODING
ACROSS THE CHATTANOOGA AREA AS WELL AS FLOODING IN HOMES IN THE 
CITY OF HIXSON.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3512 8530 3500 8514 3524 8502 3541 8515

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:01 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT SAT JUL 28 2001

...HEAVY PRECIPITATION EXPECTED OVERNIGHT AND EARLY SUNDAY...

FRONTAL BOUNDARY ALONG NE SIDE OF MRX CWA PULLS NE OF AREA
TONIGHT. LOW LEVEL SW FLOW CONTINUES AS SFC LOW PRESSURE
MOVES EAST THROUGH OHIO RVR VLY. WEAK SHORT WAVE MOVES THROUGH N
PART OF AREA EARLY TONIGHT. Q-VECTOR CONVERGENCE AND OMEGA
VALUES FAVORABLE FOR SIGNIFICANT CONVECTION EARLY AND THEN MORE
TO THE NE LATER TONIGHT AS SHORT WAVE MOVES OUT. WITH RELATIVELY
HIGH PW'S...SLOW STORM MOVEMENT AND RECENT RAINS...FLASH FLOOD WATCH
TO REMAIN IN EFFECT.
SUNDAY...SURFACE LOW MOVES SE OVER APPALACHIANS TO CENTRAL VIRGINIA.
CONVERGENT WIND BOUNDARY MOVES INTO E TN. STRONGER SHORT WAVE
SLIDES DOWN FROM THE NW TO OVER MRX CWA BY AFTERNOON. SUPPORT
FOR CONTINUED CONVECTION ON SUNDAY PROVIDED BY MAINLY BY MID/UPR
LEVEL DIFFLUENCE. SOME UPPER DRYING OCCURS AFTER 29/18Z BUT TEMPS DO
NOT COOL UNTIL SUNDAY NIGHT. BEST CHANCES APPEAR TO BE EARLY IN THE
DAY THOUGH LOW LEVEL BOUNDARY PROBABLY DOES MOVE THROUGH UNTIL EARLY
MONDAY.
SUNDAY NIGHT AND MONDAY...MID LEVEL DRY OUT NICELY...BUT
SUFFICIENTLY HIGH PW'S AND INSTABILITY VALUES REMAIN TO CONTINUE
CHC/SLGT CHC POPS DESPITE NW LAYER FLOW.

CHA TB 073/086 072/090 069 17783
TYS TB 072/084 070/087 067 17883
TRI TB 069/079 067/085 063 17++3
OQT TB 072/084 070/087 067 17883=

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH TONIGHT AND SUNDAY FOR NORTHEAST TENNESSEE.
VA...FLASH FLOOD WATCH TONIGHT AND SUNDAY FOR SOUTHWEST VIRGINIA.

SON

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.